Alert archive / Colorado / Tornado Warnings in 2023
Tornado Warning 49, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jun 23, 2023, 8:49 PM MDT for Logan County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2023, 8:49 PM MDT (02:49 UTC)
- Expired
- Jun 23, 2023, 9:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Logan County, CO
The radar
The Cheyenne radar (KCYS), 128 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3021 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 3.0
- Supercell composite
- 19.8
The text
As transmitted.
993
WFUS55 KBOU 240249
TORBOU
COC075-240315-
/O.NEW.KBOU.TO.W.0049.230624T0249Z-230624T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
849 PM MDT Fri Jun 23 2023
The National Weather Service in Denver Colorado has issued a
* Tornado Warning for...
Southwestern Logan County in northeastern Colorado...
* Until 915 PM MDT.
* At 849 PM MDT, a severe thunderstorm capable of producing a tornado
was located over Pawnee Pass, or 15 miles west of Sterling, moving
east at 20 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Logan Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4077 10332 4057 10325 4052 10354 4052 10355
4061 10358 4070 10358
TIME...MOT...LOC 0249Z 255DEG 19KT 4063 10350
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
DANIELSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 23, 6:52 PM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 23, 6:52 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 652 PM MDT Fri Jun 23 2023 .UPDATE... Issued at 650 PM MDT Fri Jun 23 2023 A few showers and weak storms have developed in Weld and eastern Boulder Counties. While these have formed, they've stayed weak and the strong cap is largely staying in place. Meanwhile, there are very strong storms from Stratton to Wray with up to 2 inch diameter hail being reported. These storms will miss our CWA but they are producing a strong outflow boundary that is racing northwestward. This outflow boundary will eventually meet the storms currently in Weld County. As this happens, strong to severe storms may fire in northeast Colorado mainly north and east of Form Morgan. Given the great parameter space for severe storms (Mixed layer CAPE of 3,000 j/kg and bulk shear of 50 knots), a Severe Thunderstorms Watch may be needed for Logan, Phillips, and Sedgwick Counties and perhaps eastern Weld and Morgan Counties as well. High resolution models are increasing the chance of storms in the northeast corner of Colorado and that is giving us more confidence that storms will form given features talked about above. These storms would have very heavy rain associated with them due to strong instability and high precipitable water values. With how much rain has fallen in Logan County and all the flooding ongoing, there is a concern that these could make this situation worse. To be on the cautious side and give everyone out there a heads up, we have issued a Flash Flood Watch for Logan County valid from 8pm to 1am. PoPs and QPF were increased quite a bit out there in this forecast update. && .SHORT TERM...(This evening through Saturday) Issued at 255 PM MDT Fri Jun 23 2023 Weak convection has started over the foothills at this time. Over the northern half of the plains the Strata-Cumulus field is dissipating. There is a boundary stretched southwest to northeast from northern Douglas into eastern Adams County mainly south of the Denver Metro Area. The DIA Acars soundings show precipitable water around 0.55 inch. There is still considerable CIN around. MLCAPE is around 1500 j/kg. Models show an upper trough to push across the CWA this evening. The trough axis is over the eastern border around 09Z overnight. Upper ridging is progged to move in through the day Saturday. The QG Omega fields have upward vertical velocity over the CWA this evening. After midnight, downward motion is in place. This subsidence is over the CWA all day Saturday. Looking at the low level flow is variable this evening, then downsloping is progged after the upper trough axis moves across overnight. Northwesterly surface winds are expected to cover all the forecast area on Saturday. The cross sections show a bit of a mountain wave set- up overnight so will hit the downsloping west and northwesterly winds pretty good east of the divide and over the foothills later tonight and Saturday morning. For moisture, there is still plenty at the surface into this evening, but it dries out significantly after the upper trough passes. Precipitable water values are down into the 0.2-0.5 inch range for Saturday. There is pretty decent CAPE over the plains this evening, especially the northeast corner. There is little to no CAPE on Saturday for the CWA; just a tad on some of the models by later afternoon. The high resolution models show very little convection and QPF for the CWA this afternoon or tonight; just a tad over the northern and northeastern border areas. One or two storms could be severe there later this evening. Will keep "scattered" pops going over the northeast corner this evening. No pops on Saturday for all the CWA. .LONG TERM...(Saturday night through Friday) Issued at 238 PM MDT Fri Jun 23 2023 A drier and warmer airmass will be invading Colorado through the rest of the weekend and continuing through the middle of next week. Colorado will be under a building ridge of higher pressure on late Saturday night and Sunday with dry airmass and minimal chances for thunderstorms, mainly over the far eastern plains with lingering low level moisture. There is a weak cold front Sunday night which will cool us down for Sunday with readings in the 70s on the plains. From Monday through Wednesday, the ridge shifts east of Colorado while a low pressure area develops over California. This will result in a stronger southwest flow pattern, yet very dry air from the southwest. Temperatures will rise in the 80s and possibly lower 90s on the plains. These conditions will also increase the fire danger (see discussion below). For Thursday and Friday, the west coast trof moves inland into the Great Basin which will begin to increase the moisture over Colorado. There will be an increasing chances for showers and thunderstorms from Thursday onward and even into the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 650 PM MDT Fri Jun 23 2023 A boundary is currently over DEN and it is moving eastward. This will create low level wind shear across the airport. Winds have gone northwestward at DEN and should stay that direction for the rest of the evening. Winds will slowly back towards the west at all three terminals later this evening. Drainage flow is expected to develop briefly at all three airports overnight. Tomorrow, there will be stronger westerly flow aloft that may mix down to the surface. Gusty westerly winds were put into the TAFs in the early afternoon but they may take longer to develop at DEN and APA. A cold front will move across the terminals early tomorrow evening bringing northeast winds. VFR conditions are expected throughout the period. && .FIRE WEATHER... Issued at 258 PM MDT Fri Jun 23 2023 There are elevated fire weather conditions for the mountains and high valleys west of the divide as well as over Park County for a couple hours this evening and again Saturday afternoon. This is mostly due to lowering humidity values with the airmass expected to dry out significantly. There will be elevated fire danger over much of the mountains this weekend through middle of next week with breezy conditions and and low humidities. However, recent rainfall will keep overall danger on the lower side. && .HYDROLOGY... Issued at 238 PM MDT Fri Jun 23 2023 Some areas of the Cherry Creek in Douglas County, Bijou Creek in Morgan County and much of the Platte River will continue to run high so some minor flooding issues will continue. Expect main concern with flooding will be over S Platte River through the weekend as water from past rainfalls over the past few days gets dumped and swashes downstream into the big river. There will be a variety of advisories and warnings over the next few days. Water levels in all areas should relax next week. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Danielson SHORT TERM.....RJK LONG TERM......Entrekin AVIATION...Danielson FIRE WEATHER...Entrekin HYDROLOGY......RJK/Entrekin
Hazardous weather outlook, Jun 23, 11:19 AM MDT, 9 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1119 AM MDT Fri Jun 23 2023 COZ030>051-241730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1119 AM MDT Fri Jun 23 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight There will be a slight chance of showers and thunderstorms over the northern half of the plains this afternoon with a scattered chance of storms over the far northeast corner this evening. A few of the storms over the northeast corner could be severe this evening with large hail and an isolated tornado the main concerns. Rivers and creeks will continue to run high over some areas of northeast Colorado with some getting close of just to flood stage. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A warmer and drier pattern will develop this weekend and continue into next week. Elevated to near critical fire weather conditions will be possible across the high country, though recent rainfall will limit the overall fire danger. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today, but any reports of severe weather will be appreciated.
In the hours before
Local storm report, Jun 23, 8:44 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
844 PM MDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM Hail 6 E Antelope Springs 40.45N 103.60W
06/23/2023 E1.25 inch Morgan CO Storm Chaser
&&
FMCThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:49 PM MDT | Flood Watch | BOU | Logan | 6 hr |
| Jun 23, 7:23 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 52 min |
| Jun 23, 7:58 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 47 min |
| Jun 23, 8:10 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 50 min |
| Jun 23, 8:20 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 25 min |
| Jun 23, 8:38 PM MDT | Tornado Warning | BOU | Logan | 22 min |
| Jun 23, 8:53 PM MDT | Tornado Warning | BOU | Morgan | 37 min |
| Jun 23, 9:13 PM MDT | Tornado Warning | BOU | Logan | 17 min |
| Jun 23, 9:23 PM MDT | Tornado Warning | BOU | Logan, Morgan, Washington | 37 min |
| Jun 23, 9:27 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Sedgwick | 48 min |
| Jun 23, 9:34 PM MDT | Flash Flood Warning | BOU | Logan, Morgan, Sedgwick, Weld | 3 hr |
| Jun 23, 9:40 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 50 min |
| Jun 23, 9:57 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 36 min |
| Jun 23, 10:30 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 30 min |
| Jun 23, 10:56 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 49 min |
| Jun 24, 12:22 AM MDT | Special Weather Statement | BOU | Sedgwick | 38 min |
| Jun 24, 12:30 AM MDT | Areal Flood Advisory | BOU | Logan, Morgan, Weld | 41 hr |
| Jun 24, 8:45 AM MDT | River Flood Warning | BOU | Logan, Morgan, Washington | 24 hr |
| Jun 24, 8:46 AM MDT | River Flood Advisory | BOU | Morgan | 50 hr |
| Jun 24, 8:46 AM MDT | River Flood Advisory | BOU | Logan | 3 days |
| Jun 24, 8:47 AM MDT | River Flood Advisory | BOU | Sedgwick | 21 days |
| Jun 24, 9:48 AM MDT | Areal Flood Warning | BOU | Morgan | 24 hr |
| Jun 24, 12:55 PM MDT | Areal Flood Warning | BOU | Weld | 24 hr |
| Jun 24, 5:19 PM MDT | Areal Flood Advisory | BOU | Grand | 4 days |
Nearby
Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.